Q. My fiance has gained 40 kg in less than a year. What could be the reason?

Answered by
Dr. Rahul Suresh Kulkarni
and medically reviewed by iCliniq medical review team.
Published on Jun 13, 2017 and last reviewed on: Oct 09, 2018

Hello doctor,

I am concerned about excessive weight gain by my fiance. He is a 29 year old male, whose height is approximately 6 feet, and he weighs 150 kg. Over the last two years, my fiance had lost around 40 kg using the Banting diet, common in our country. It is based on the principles of no carbohydrates, starches or sugars and higher protein, but does allow the odd cheat meal. Since then, in the last eight months, he has had two attempts at quitting smoking and was put on Pendine 5 and Zartan CO for high blood pressure. He has a family history of hypertension. As a result, he has gained weight at quite a quick pace despite sticking to his Banting diet. The meal sizes have not changed, and he has an active lifestyle. We hike or do vigorous walks of 5 to 8 km on most days.

At this stage, he has almost gained the full 40 kg back in less than a year, which seems very excessive and way above normal for quitting smoking. I was wondering if perhaps he has some thyroid issues, as his mother has hypothyroidism. Or could it be a side effect of the medication? We need some advice. We are at a loss at what to do. I would like to add that he struggled with weight issues since childhood. Also, we are currently not in his country, so visiting a doctor may be difficult.

Dr. Rahul Suresh Kulkarni

General Medicine Internal Medicine
#

Hello,

Welcome to icliniq.com.

  • Based on your description, it is advisable to perform the following tests to rule out any pathological cause of the weight gain. 
  1. Thyroid function tests.
  2. Liver function test.
  3. Kidney function tests.
  4. Random and basal cortisol levels to check for an evidence of Cushings' syndrome

Keep up the diet and exercise. Do not get disheartened. The tests should shed some light on the cause of the excessive weight gain.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Also Read Answers From:

Related Questions & Answers


What could be the reason for constant feeling of nausea and abdominal pain?

Query: Hi doctor, I am a 20 year old female. My height is 5'1", and weight is 120 lbs. I have been getting a constant feel of nausea for over a year along with abdomen, chest and back pain. The chest pain is sharp in the place of the heart. The back pain is right down the middle of my back, starting at my ...  Read Full >>


Dr. Anshuman Srivastava
Internal Medicine Physician

Answer: Hi, Welcome to icliniq.com. You could be suffering from intermittent diffuse esophageal spasm. In simpler terms, it is a functional disorder where the motility of your gut is slightly impaired. Do not worry. It is not a serious condition as your endoscopy is fine. Have an ultrasound abdomen done and...  Read Full

Are high sugar and raised liver enzymes side effects of Protonix?

Query: Hi doctor, I have been taking Protonix for almost three weeks for acid reflux. I had some blood laboratory work done and it showed my AST 812 and ALT 1,115. Could this be a rare side effect of Protonix? My glucose also went up to 192 and lipase is 72. I do not drink, smoke or use drugs...  Read Full >>


Dr. Sadaf Mustafa
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. Is this the only liver function test you have? I wanted to trend it. Plaquenil (Hydroxychloroquine) and Protonix (Pantoprazole) both can cause elevated liver function test, but it is relatively rare with Protonix. I also want to make sure that you are not using Aspir...  Read Full

Can high dose of Ashwagandha cause problem in super sensitive individuals?

Query: Hello doctor, I have been interested in the herb Ashwagandha for a long time. I am a 42-year-old woman, slightly overweight, moderately active and have anxiety, depression, and fatigue. I took Ashwagandha for a month when I was off Prozac and it seemed to help with my anxiety. When I upped my dose,...  Read Full >>


Dr. Arul Amuthan
Pharmacologist

Answer: Hi, Welcome to icliniq.com. As you mentioned, Ashwagandha has health benefits, especially in anxiety. If the herb root is available in raw powder form, then it could be 1 g or 1.5 g. If it is in the extract form, then the therapeutic dose must be 200 to 300 mg. More than that, it is going to cause...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.